Question From Anonymous

I am going to move this question to a new post so that everyone can read it:
hi,
i am in recoverery and was injured, was on percocets for about three months. i kinds detoxed with a lower dose of opiates but then took a few days worth again after a hard weekend. a few days later the wd symptoms came right back! oh, i couldn’t take it so i asked my doctor for suboxone. he knew nothing about it and wanted to give me yet more opiates. after a lot of convincing he gave me 2 mg tabs/30 days worth. I want to be done with all this stuff asap- so what’s your suggestion as to how to take this just to make it through the wd’s from the opiates? thanks!

My Answer:

This question illustrates a number of points. The first point is that opiate addiction is a life-long illness. Anonymous does not say how long he or she has been ‘in recovery’, but for the most part it does not matter; people who have been clean for years or even decades will find themselves brought instantly back to the mess they thought they left behind, after just a percocet or two. As addiction is a conditioned, or learned, process, it makes sense; If I take you back to your childhood neighborhood after twenty years away, you will likely be able to find your way around without difficulty. Unfortunately we cannot erase conditioned behavior any more than we can intentionally forget bad memories.

A second point concerns the nature of withdrawal. I am convinced that the intensity of withdrawal is more related to the intensity of prior withdrawals than to the amount of drug used. I have heard people describe very severe withdrawal after minimal relapse. There is a term in medicine– ‘kindling’– which describes how CNS symptoms such as seizures become worse each time they occur. I have found that withdrawal is similar.

A third issue is the legality of prescribing opiates. It is illegal for anyone to prescribe a narcotic for the purpose of avoiding withdrawal, with the exception of certified methadone clinics or suboxone prescribers. It is illegal for a pain physician to taper a person off opiates to avoid withdrawal; it is illegal for a family practice doc to prescribe vicodin to avoid withdrawal. A family practice doc can prescribe suboxone for pain, but cannot prescribe suboxone for addiction UNLESS the doc is suboxone certified.
As for answers, My first question would be, what is/was the nature of your recovery? If you are involved in AA or NA, I recommend stopping the opiates and getting to a meeting, and then hitting as many meetings as you can for the next few months. If you hope to be opiate-free again, your best bet is to just stop using, and take the withdrawal.
If, on the other hand, your recovery was a bit ‘shaky’, or if you always had intense cravings, or if you just cannot stop using (God forbid that you have found a source of opiates), you may want to consider suboxone. Many people find that after years of being clean they still felt like an opiate addict just hanging on…. those people will often feel ‘normal’ for the first time when they take suboxone. In such a case, though, you would likely end up taking suboxone for a long time– perhaps for the rest of your life.
Suboxone can be used to taper off of opiates, but it is most useful in this regard for coming off of high doses of methadone, which is extremely difficult to do. Suboxone (buprenorphine) is a very potent opiate– much more potent than oxycodone– and so it is probably as easy or even easier to come off oxycodone than to come off suboxone. The problem is that just coming off the opiate, as tough as it seems right now, is really the easy part. The hard part is staying off of opiates, as you found after your ‘tough weekend’. If you do not have a good program going on in AA or NA, then you really may want to consider suboxone. It will prevent relapse and put your addiction into remission with a minimum of pain or discomfort. But again, this is a long term proposition– just as opiate dependence is a long term illness.

Runny Nose, Back Pain, Withdrawal in New Patient

This new patient has been on suboxone for two weeks, and reports having low back pain and a runny nose. He also feels that the 16 mg dose of Suboxone that he takes in the morning wears off by the end of the day. You can read my answer, and feel free to add your own experiences or suggestions:
Hi XXXXXXX,
I received your message.A couple thoughts…As far as pain goes, the suboxone has the analgesic potency of about 30 mg of methadone or about 50-60 mg of oxycodone.Your best bet, with or without Suboxone, is to avoid treating back pain with opiates– that is a dead end street with a pile of messed up lives at the end of it.It may be that you were treating aches and pains that you didn’t know that you had– often people on opiates will hurt their backs, knees, whatever, without knowing it, and continue to do more and more damage without the usual warning that our bodies give us (as pain).If you try to treat back pain with opiates long term, the tolerance requires higher and higher doses of meds, and the patients gets more and more messed up by the obsession for opiates.
Treatment for your back should include 1) rehabilitation either through physical therapy or by your own exercise and stretching routine, 2) anti-inflammatory medication like ibuprofen or naprosyn (over the counter as aleve), 3) avoid re-injury by learning correct lifting technique and avoiding certain things that you know will aggravate it, 4)ice after over-use, heat to loosen muscles at night, 5) getting enough sleep, and avoiding things that cause muscle spasm like caffeine, opiates, and alcohol.
Runny nose… that is sometimes a symptom of withdrawal. That along with your other questions suggests that your tolerance is higher than the opiate effect of suboxone. Give it time, and it will go away– if it is still there after a couple weeks I would start to think it is something else, like a virus.As far as the meds ‘wearing off’, I have had the benefit of seeing the pharmacologic data on the drug buprenorphine when I was doing my ‘treatment advocate’ training with the company. The drug lasts forever in us humans– when a person stops taking subox the ‘real withdrawal’ doesn’t hit for 3-5 days.In your case, you are likely feeling a combination of things. First, as I said in the prior paragraph, you are having mild withdrawal from ‘mismatch’ between your tolerance and the Suboxone– this will resolve soon. Second, it is not uncommon for people to have full- blown withdrawal symptoms that come from our brains ‘replaying’ our earlier withdrawals. Usually the more we focus on them, the worse they become. They will fade away as your tolerance adjusts– by the time I see you again they should be gone. In the meantime try to keep busy and distract yourself as soon as you sense them coming, or if they come at a certain time each day try to keep busy at that time. More Suboxone will not help, because of the ceiling effect of the drug– your receptors are all bound up at 8-16 mg/day.
J

New Patient Having Nausea

Nausea is not uncommon in patients starting Suboxone. Please read what I wrote to this patient:
Nausea usually comes about if the opiate effect of the suboxone is stronger than what you were used to. Reduce the dose to half a pill per day– that will be enough to prevent withdrawal (even a quarter of a pill per day will prevent withdrawal), but hopefully won’t be so much that you get sick. Once you tolerate that dose, you can slowly increase every few days to the full amount.
Sometimes the nausea comes from the naloxone, and we have to go with subutex– but subutex is more expensive and less available. Usually reducing the dose does the trick. The nausea is almost always gone after 4-5 days. I could prescribe a med to reduce nausea– send me the phone number of a pharmacy if you want me to call in compazine. That med will make you sleepy, though, and has other potential side effects. For example, it can make your muscles twitch without your ability to control them (the symptoms go away after the drug wears off, in about 6 hours).
Again, send me a pharmacy phone number if you like, or otherwise give it a couple days at the reduced dose.
J

Let's Talk

One of the comments I hear the most from suboxone piatients that they had their own group– a place to talk about addiction issues, frustrations, inspirations, etc, without the need to hide their use of suboxone. Many suboxone patients attend AA or NA for the fellowship, but are held back from complete honesty for fear of being ostracized (a valid fear).
My hope is that suboxone patients will use this site to discuss their experiences, hopes, and frustrations in a positive way. This is not a forum to debate whether or not suboxone is a wonder drug or the work of the devil, as there are already plenty of sites dedicated to particularly the latter opinion. But for those patients who are taking suboxone to induce remission of opiate addiction, who prefer the stability and normal mind that comes from suboxone maintenance over the chains of active opiate addiction, please use this space to tell your story, to ask questions, to post answers, or to just say ‘hello’.
To comment on a topic, click on the word ‘comments’. At the present time I do not plan to moderate what is written. If you would like to author an article, send an e-mail to drj at suboxonetalkzone.
And of course, be sure to visit us at ‘the Forum’!